Alert archive / California / Snow Advisories in 2006

Snow Advisory 2, NWS San Francisco Bay Area, CA

March 2, 20065 counties in California

NWS San Francisco Bay Area, CA issued this snow advisory at Mar 2, 2006, 1:39 PM PST for 5 counties in California. It took effect at Mar 3, 2006, 12:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2006, 1:39 PM PST (21:39 UTC)
In effect from
Mar 3, 2006, 12:00 AM PST
Expired
Mar 3, 2006, 12:00 PM PST
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 33 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KMTR 022139
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
139 PM PST THU MAR 2 2006

...SNOW ADVISORY IN EFFECT ABOVE 2000 FEET FOR ALL SAN FRANCISCO
AND MONTEREY BAY HILLS FROM MIDNIGHT TONIGHT THROUGH NOON
FRIDAY...

.A COLD STORM FROM THE GULF OF ALASKA IS FORECAST TO AFFECT THE
HILLS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS. THE SNOW LEVEL 
WILL BE VERY LOW...AROUND 2000 FEET WITH SOME ACCUMULATION
POSSIBLE. A SNOW ADVISORY WILL BE IN EFFECT FOR ALL OF THE HILLS
ABOVE 2000 FEET ACROSS THE SAN FRANCISCO AND MONTEREY BAY AREAS.

CAZ507-511-512-517-518-030400-
/O.NEW.KMTR.SN.Y.0002.060303T0800Z-060303T2000Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
139 PM PST THU MAR 2 2006

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM PST
FRIDAY. 

SNOW TOTALS OF UP TO 2 INCHES WILL BE POSSIBLE AT 2000 FEET WITH 3
TO 6 INCHES POSSIBLE ABOVE 3000 FEET.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. ROADS ABOVE 2000 FEET MAY BECOME ICY AND
SLUSHY LATE TODAY AND TONIGHT...CREATING HAZARDOUS DRIVING
CONDITIONS. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PERSONS DRIVING IN THE HILLS OF THE SAN FRANCISCO AND MONTEREY BAY
AREAS SHOULD BE PREPARED FOR SLICK ROADS AND SNOWFALL. USE
CAUTION AND DRIVE SLOWLY WHERE ROADS ARE ICY AND SLUSHY. SNOWFALL
SHOULD DECREASE OVER THE REGION BY FRIDAY AFTERNOON.

$$

STROBIN
4 follow-up statements
000 
WWUS46 KMTR 022231 CCA
WSWMTR

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
229 PM PST THU MAR 2 2006

...SNOW ADVISORY IN EFFECT ABOVE 2000 FEET FOR ALL SAN FRANCISCO
AND MONTEREY BAY HILLS FROM MIDNIGHT TONIGHT THROUGH NOON
FRIDAY...

.A COLD STORM FROM THE GULF OF ALASKA IS FORECAST TO AFFECT THE
HILLS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS. THE SNOW LEVEL 
WILL BE VERY LOW...AROUND 2000 FEET WITH SOME ACCUMULATION
POSSIBLE. A SNOW ADVISORY WILL BE IN EFFECT FOR ALL OF THE HILLS
ABOVE 2000 FEET ACROSS THE SAN FRANCISCO AND MONTEREY BAY AREAS.

CAZ507-511-512-517-518-030500-
/O.COR.KMTR.SN.Y.0002.060303T0800Z-060303T2000Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
229 PM PST THU MAR 2 2006

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM PST
FRIDAY. 

SNOW TOTALS OF UP TO 2 INCHES WILL BE POSSIBLE AT 2000 FEET WITH 3
TO 6 INCHES POSSIBLE ABOVE 3000 FEET.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. ROADS ABOVE 2000 FEET MAY BECOME ICY AND
SLUSHY LATE TONIGHT AND FRIDAY...CREATING HAZARDOUS DRIVING
CONDITIONS. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PERSONS DRIVING IN THE HILLS OF THE SAN FRANCISCO AND MONTEREY BAY
AREAS SHOULD BE PREPARED FOR SLICK ROADS AND SNOWFALL. USE
CAUTION AND DRIVE SLOWLY WHERE ROADS ARE ICY AND SLUSHY. SNOWFALL
SHOULD DECREASE OVER THE REGION BY FRIDAY AFTERNOON.

$$

STROBIN
000 
WWUS46 KMTR 030342
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
742 PM PST THU MAR 2 2006

...SNOW ADVISORY IN EFFECT ABOVE 2000 FEET FOR ALL SAN FRANCISCO
AND MONTEREY BAY HILLS FROM MIDNIGHT TONIGHT THROUGH NOON
FRIDAY...

.A COLD STORM FROM THE GULF OF ALASKA IS FORECAST TO AFFECT THE
HILLS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS LATE TONIGHT
INTO FRIDAY. THE SNOW LEVEL WILL BE VERY LOW...AROUND 2000 FEET WITH
SOME ACCUMULATION POSSIBLE. A SNOW ADVISORY IS IN EFFECT FOR ALL
OF THE HILLS ABOVE 2000 FEET ACROSS THE SAN FRANCISCO AND MONTEREY
BAY AREAS.

CAZ507-511-512-517-518-031400-
/O.CON.KMTR.SN.Y.0002.060303T0800Z-060303T2000Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
742 PM PST THU MAR 2 2006

...SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM
PST FRIDAY...

SNOW TOTALS OF UP TO 2 INCHES WILL BE POSSIBLE AT 2000 FEET WITH
3 TO 6 INCHES POSSIBLE ABOVE 3000 FEET.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. ROADS ABOVE 2000 FEET MAY BECOME ICY AND
SLUSHY LATE TONIGHT AND FRIDAY...CREATING HAZARDOUS DRIVING
CONDITIONS. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

PERSONS DRIVING IN THE HILLS OF THE SAN FRANCISCO AND MONTEREY
BAY AREAS SHOULD BE PREPARED FOR SLICK ROADS AND SNOWFALL. USE
CAUTION AND DRIVE SLOWLY WHERE ROADS ARE ICY AND SLUSHY. SNOWFALL
SHOULD DECREASE OVER THE REGION BY FRIDAY AFTERNOON.

$$
000 
WWUS46 KMTR 031206
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
406 AM PST FRI MAR 3 2006

...SNOW ADVISORY REMAINS IN EFFECT ABOVE 2000 FEET FOR ALL SAN
FRANCISCO AND MONTEREY BAY HILLS THROUGH NOON TODAY...

.A COLD STORM FROM THE GULF OF ALASKA WILL MOVE OVER NORTHERN
CALIFORNIA TODAY. UNSEASONABLY LOW SNOW LEVELS WILL OCCUR WITH
ACCUMULATING SNOWFALL AS LOW AS 2000 FEET. A SNOW ADVISORY IS IN
EFFECT FOR ALL OF THE HILLS ABOVE 2000 FEET ACROSS THE SAN
FRANCISCO AND MONTEREY BAY AREAS.

CAZ507-511-512-517-518-032000-
/O.CON.KMTR.SN.Y.0002.000000T0000Z-060303T2000Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
406 AM PST FRI MAR 3 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 2000 FEET...

AS OF 4 AM WEATHER GAUGES IN THE HILLS INDICATED THAT FREEZING OR
NEAR FREEZING TEMPERATURES WERE OCCURRING AROUND 2000 FEET.
THROUGHOUT TODAY NUMEROUS SHOWERS WILL MOVE ONSHORE OVER THE SAN
FRANCISCO AND MONTEREY BAY AREA HILLS. THE PRECIPITATION WILL FALL
AS SNOW ABOVE 2000 FEET WITH LOCALLY LOWER SNOW LEVELS IN HEAVIER
SHOWERS.

SNOW TOTALS OF 2 INCHES ARE POSSIBLE AROUND 2000 FEET WITH 3 TO 6
INCHES POSSIBLE ABOVE 3000 FEET. IN ADDITION TO SNOWFALL
THUNDERSTORMS WILL BE POSSIBLE TODAY AS WELL.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. ROADS ABOVE 2000 FEET MAY BECOME ICY AND
SLUSHY TODAY...CREATING HAZARDOUS DRIVING CONDITIONS. BE PREPARED
FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

PERSONS DRIVING IN THE HILLS OF THE SAN FRANCISCO AND MONTEREY
BAY AREAS SHOULD BE PREPARED FOR SLICK ROADS AND SNOWFALL. USE
CAUTION AND DRIVE SLOWLY WHERE ROADS ARE ICY AND SLUSHY. SNOWFALL
SHOULD DECREASE OVER THE REGION BY THIS AFTERNOON.

IN ADDITION PEOPLE HIKING IN THE HILLS OR BACK-COUNTRY SHOULD BE
PREPARED FOR WINTER WEATHER CONDITIONS.

$$
000 
WWUS46 KMTR 032004
WSWMTR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1204 PM PST FRI MAR 3 2006

...SNOW FALLS OVER BAY AREA MOUNTAINS...

.A COLD STORM SYSTEM BROUGHT SNOW TO MANY BAY AREA MOUNTAINS LATE
LAST NIGHT THROUGH THIS MORNING. AMOUNTS RANGED FROM AN INCH OR
TWO AROUND 2000 FEET TO AS MUCH AS 4 TO 6 INCHES AT 4000 FEET. THE
STEADY PRECIPITATION HAS NOW ENDED...WITH SCATTERED RAIN AND SNOW
SHOWERS EXPECTED TO CONTINUE THIS AFTERNOON. HOWEVER...ADDITIONAL
ACCUMULATIONS SHOULD BE LESS THAN IN INCH. 

CAZ507-511-512-517-518-032115-
/O.EXP.KMTR.SN.Y.0002.000000T0000Z-060303T2000Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
1204 PM PST FRI MAR 3 2006

...SNOW ADVISORY WILL EXPIRE AT NOON PST TODAY...

THE SNOW ADVISORY WILL EXPIRE AT NOON PST TODAY. SCATTERED SNOW
SHOWERS WILL CONTINUE THIS AFTERNOON ABOVE 2000 FEET...BUT
ADDITIONAL ACCUMULATIONS SHOULD BE LESS THAN AN INCH. 

$$
SOROKA

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this snow advisory went out at Mar 2, 9:30 AM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 2, 9:30 AM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
930 AM PST THU MAR 2 2006

.DISCUSSION...A STRONG COLD FRONT HAS PASSED THROUGH MOST OF THE
DISTRICT...IT IS CURRENTLY MOVING THROUGH MONTEREY COUNTY. HEAVY
RAIN ACCOMPANIED THE FRONT...BUT ONLY LASTED FOR AN HOUR OR SO AT
ANY ONE PLACE. TEMPS HAVE COOLED WITH THE FREEZING LEVEL AT OAKLAND
DROPPING FROM 5000 FT LATE YESTERDAY AFTN TO 3800 FT THIS MORNING.
SNOW HAS BEEN REPORTED ALONG THE HWY TO MT HAMILTON IN THE DIABLO
RANGE...WITH THE SNOW LEVEL AT AROUND 3000 FEET.

SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD TODAY WITH SEVERAL
VORT LOBES ROTATING IN...ALONG WITH VERY COLD AIR ALOFT AS SEEN IN
THE IR IMAGERY. AS IS USUALLY THE CASE WITH THESE TYPE OF
SCENARIOS...SMALL HAIL WILL BE LIKELY WITH THE CONVECTION. SEA
RANCH IN SONOMA COUNTY HAS ALREADY REPORTED SMALL HAIL WITH A
THUNDERSTORM THIS MORNING.

A STRONG VORT MAX ROTATING DOWN THE BACKSIDE OF THE DEEP UPPER LOW
IN THE GULF OF ALASKA. FCST H7 TEMPS...1000-500MB THICKNESSES...AND
1000-850MB THICKNESSES ALL SUGGEST THE POSSIBILITY OF SNOW DOWN TO
2000-2500 FT LEVEL TONIGHT.

LOOKS LIKE THE WET WEATHER WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION...A RELATIVE BREAK IN THE WEATHER IS FORECAST THROUGH AT
LEAST MID AFTERNOON AT MAJOR BAY AREA TERMINALS WITH SHOWER/T-STORM
ACTIVITY CURRENTLY CONFINED TO THE FAR NORTH BAY. LOOK FOR
INCREASING SHOWERS LATER THIS AFTERNOON AND EVENING MAINLY NORTH OF
SFO. WINDS WILL REMAIN SOUTHERLY AROUND THE BAY WITH PERHAPS A SLIGHT
SOUTHWEST COMPONENT AT SFO THROUGH THIS AFTERNOON BEFORE VEERING
SOUTHEAST AGAIN THIS EVENING IN ADVANCE OF THE NEXT FRONTAL PASSAGE
LATE TONIGHT OR EARLY FRIDAY.

&&

.MARINE...COASTAL BUOYS ARE CURRENTLY REPORTING SEAS BETWEEN 11 AND
15 FEET WITH BUILDING SEAS THROUGH THIS AFTERNOON AND EVENING. THE
SFO BAR REPORTED BREAKERS IN EXCESS OF 18 FEET EARLY THIS MORNING.
HIGH SURF ADVISORIES CONTINUE ALONG THE COAST UNTIL FRIDAY NIGHT.
WINDS WILL REMAIN LIGHT SOUTHERLY TODAY AND THEN INCREASE TONIGHT
AHEAD OF THE NEXT COLD FRONT.

AN ISOLATED THUNDERSTORM OCCURRED EARLIER THIS MORNING NEAR BODEGA
BAY AND MOVED ONSHORE. A COLD UNSTABLE AIRMASS IS MOVING INTO THE
REGION BEHIND THE FRONT AND MORE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...
AND FREQUENT LIGHTNING. BE ALERT FOR CHANGING WEATHER CONDITIONS THIS
AFTERNOON IF YOU PLAN ON BEING ON THE WATER.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          .TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS...SF BAR...AND
                       MRY BAY.
          .TDA THROUGH FRI EVE...HIGH SURF ADVISORY...ENTIRE COAST.

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 2, 5:30 AM PST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
530 AM PST THU MAR 2 2006

CAZ006-505>518-031400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
530 AM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS.

.DAY ONE...TODAY

LARGE SWELLS WILL IMPACT THE CALIFORNIA COAST TODAY AND TONIGHT.
SEAS FROM 15 TO 17 FEET WILL REACH THE COAST SOUTH THROUGH MONTEREY
COUNTY BY LATE THIS MORNING.

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LARGE SWELLS WILL CONTINUE ALONG THE COAST THROUGH FRIDAY EVENING
WITH 15 TO 17 FT SEAS IMPACTING THE COASTLINE.

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND SNOW LEVELS
WILL LOWER TO 2000 TO 3000 FEET THROUGH FRIDAY NIGHT.  THE HEAVIEST
RAIN TO AFFECT THE REGION IS EXPECTED SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Snow Advisories in California, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.